Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 2, 2020, 3:49 PM EDT for Oswego County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2020, 3:49 PM EDT (19:49 UTC)
- Expired
- Sep 2, 2020, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 77 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
479
WWUS81 KBUF 021949
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
349 PM EDT Wed Sep 2 2020
NYZ005-006-022030-
Oswego-Northern Cayuga-
349 PM EDT Wed Sep 2 2020
...A STRONG THUNDERSTORM WILL AFFECT CAYUGA AND SOUTHWESTERN OSWEGO
COUNTIES...
At 348 PM EDT, a strong thunderstorm was located near Ira, or 8
miles southwest of Fulton, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm, along with
brief torrential downpours.
Locations impacted include...
Fulton, Central Square, Volney, Phoenix, Ira, South Hannibal,
Pennellville and Hinmansville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4327 7621 4324 7621 4322 7619 4321 7621
4321 7624 4324 7626 4324 7627 4321 7626
4320 7628 4323 7631 4323 7648 4319 7648
4318 7670 4328 7669 4338 7617 4324 7615
TIME...MOT...LOC 1948Z 261DEG 30KT 4323 7654
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 2, 2:47 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 2, 2:47 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
247 PM EDT Wed Sep 2 2020
.SYNOPSIS...
A slow moving cold front will cross the region through this evening,
and bring additional showers and perhaps a few thunderstorms.
Temperatures will remain firmly above normal through Thursday, after
which a stronger cold front will bring more seasonable temperatures
this weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
Scattered to numerous showers continuing across the area this
afternoon. Atmosphere having are difficult time destabilizing with
abundant cloud cover and shower activity. Visible imagery does
show a narrow break in cloud cover just ahead of the surface
cold front currently pushing through southern Ontario. Might be
able to nudge SBCAPES values to near 1500 j/kg ahead of the
front which might be enough for a few thunderstorms to develop
by mid to late afternoon. 0-6 km shear values near 45 knots
keeps at least some risk for a gusty thunderstorm. Latest CAMs
suggesting any convection that does develop with the cold front
should be east of the area by mid evening.
A brief dry period expected tonight through Thursday morning behind
the frontal passage as weak high pressure builds across the Lower
Great Lakes, could be some patchy fog late tonight especially
for areas where rainfall occurred.
Weak wave passes by to our south Thursday which may support some
showers across the Southern Tier Thursday afternoon, but much of the
area should be rainfree.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Primary cold front will sweep through Thursday night. Primary
forcing remains north of the Canadian border, so only expect a
few possible showers along the boundary.
Surface high pressure will start to build in from the southwest
Friday. Colder air aloft arrives Friday night with 850 mb
temperatures dropping to near +5C. This will be cold enough to
generate lake cloudiness and possibly a few scattered showers east
of Lake Ontario. Drier air and subsidence across areas south of
Lake Ontario should keep things dry there, aside from a few
extra clouds downwind of Lake Erie.
High pressure continues to build in from the Ohio Valley Saturday.
However, broad cyclonic flow aloft will keep at least some clouds
around along with a slight chance for a few stray showers across the
Saint Lawrence Valley and east of Lake Ontario.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A broad area of surface high pressure will continue to build over
the Mid-Atlantic before spreading northward into New England. With
the high pressure overhead, dry conditions will prevail Saturday
night through Sunday night. Pleasant temperatures will also
continue, though it will be a few degrees warmer on Sunday, with
high temperatures projected to warm up into the mid to upper 70s.
A zonal upper air pattern will transition into a trough ridge
pattern Sunday night. By the start of the new work week a trough
will begin to dig south across the central United States with ridges
on either side. Meanwhile, an area of surface low pressure will work
its way across the upper Great Lakes to Northern Quebec, while
dragging its associated surface cold front to the regions western
doorstep Monday into Tuesday. Discrepancies remain across the model
guidance packages for this timeframe. Thus, chances for showers
remain in the forecast, though this will depend on how strong the
high over the east coast builds west. The further the high builds
west the lesser the chance the front will encroach on the area,
which will keep the area dry. Otherwise, closing out the forecast
period another cold front will cross the area Wednesday which will
bring back the chances for showers. Temperatures through the first
half of the work week will be slightly above normal with highs
climbing up into the low to upper 70s Monday and the upper 70s to
low 80s Tuesday and Wednesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
While most of the TAF sites will experience VFR conditions through
tonight, the passage of a slow moving cold front will lower cigs
to MVFR levels at times through this evening. The lower cigs
will be accompanied by some showers and possibly a thunderstorm
or two. A gusty thunderstorm is also possible.
The exception will be across the Southern Tier where cigs of 500-
1200 feet will be fairly widespread through at least mid
afternoon.
Cigs will clear out in most areas tonight, but abundant low level
moisture will bring more restrictions with some stratus and
fog bringing possible MVFR to IFR or even lower conditions at
some sites. Confidence is low that a large portion of the region
will see low stratus/fog.
Any low conditions due to stratus/fog Thursday morning will improve
to VFR by midday. A few showers will be possible along the
Southern Tier as a wave passes by to the south.
Outlook...
Thursday night...Mainly VFR with scattered showers.
Friday...VFR.
Saturday...VFR, except possible MVFR in lake effect clouds/light
showers east of the Lakes.
Sunday and Monday...VFR.
&&
.MARINE...
Moderate to fresh southwesterlies will be in place across the Lower
Great Lakes this afternoon, while a slow moving cold front will move
through the region. This will maintain small craft conditions for
the eastern end of both Lakes Erie and Ontario, along with the
Upper IAG River and BUF harbor.
Winds will drop off in the wake of the front tonight.
While southwest winds will freshen somewhat on Lake Erie Thursday,
relatively light winds will remain in place for the bulk of
Lake Ontario.
A cold front will charge across the Lower Great Lakes Thursday night.
Winds will significantly increase on Lake Ontario with the next round
of SCAs possible for sites east of Rochester.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 6 PM EDT this evening for
LEZ020.
Small Craft Advisory until 5 PM EDT this afternoon
for LOZ045.
&&
SYNOPSIS...RSH/TMA
NEAR TERM...TMA
SHORT TERM...JM/TMA
LONG TERM...EAJ
AVIATION...RSH/TMA
MARINE...RSH/TMAHazardous weather outlook, Sep 2, 5:20 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 520 AM EDT Wed Sep 2 2020 NYZ001>008-010>014-019>021-085-030930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 520 AM EDT Wed Sep 2 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. A few strong to severe storms will be possible this afternoon and early evening, with the primary threat being gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 520 AM EDT Wed Sep 2 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. A few strong to severe storms will be possible this afternoon and early evening, with the primary threat being gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 2, 3:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
316 PM EDT Wed Sep 2 2020
NYZ004>006-022000-
Oswego-Wayne-Northern Cayuga-
316 PM EDT Wed Sep 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...CAYUGA AND
WEST CENTRAL OSWEGO COUNTIES...
At 315 PM EDT, a strong thunderstorm was located near Chimney Bluffs
State Park, or 8 miles southwest of Fair Haven Beach State Park,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm, along with
brief torrential downpours.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Chimney Bluffs State
Park, Battle Island State Park, Scriba, Sterling, Huron, Wolcott,
Minetto, Hannibal, Red Creek, North Rose, Granby, and Port Bay.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4331 7640 4315 7698 4332 7697 4334 7691
4335 7681 4339 7673 4345 7665 4351 7653
4354 7648 4356 7641
TIME...MOT...LOC 1915Z 250DEG 30KT 4327 7683
HitchcockSpecial weather statement, Sep 2, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
349 PM EDT Wed Sep 2 2020
NYZ005-006-022030-
Oswego-Northern Cayuga-
349 PM EDT Wed Sep 2 2020
...A STRONG THUNDERSTORM WILL AFFECT CAYUGA AND SOUTHWESTERN OSWEGO
COUNTIES...
At 348 PM EDT, a strong thunderstorm was located near Ira, or 8
miles southwest of Fulton, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm, along with
brief torrential downpours.
Locations impacted include...
Fulton, Central Square, Volney, Phoenix, Ira, South Hannibal,
Pennellville and Hinmansville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4327 7621 4324 7621 4322 7619 4321 7621
4321 7624 4324 7626 4324 7627 4321 7626
4320 7628 4323 7631 4323 7648 4319 7648
4318 7670 4328 7669 4338 7617 4324 7615
TIME...MOT...LOC 1948Z 261DEG 30KT 4323 7654
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:16 PM EDT | Special Weather Statement | BUF | Wayne | 44 min |
| Sep 2, 3:19 PM EDT | Special Marine Warning | BUF | 56 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.